Skip Navigation Links
Discontinuity, Nonlinearity, and Complexity

Dimitry Volchenkov (editor), Dumitru Baleanu (editor)

Dimitry Volchenkov(editor)

Mathematics & Statistics, Texas Tech University, 1108 Memorial Circle, Lubbock, TX 79409, USA


Dumitru Baleanu (editor)

Cankaya University, Ankara, Turkey; Institute of Space Sciences, Magurele-Bucharest, Romania


An Analytic Technique for the Solutions of Nonlinear Oscillators with Damping Using the Abel Equation

Discontinuity, Nonlinearity, and Complexity 6(1) (2017) 65--74 | DOI:10.5890/DNC.2017.03.006

A Ghose-Choudhury$^{1}$, Partha Guha$^{2}$

$^{1}$ Department of Physics, Surendranath College, 24/2 Mahatma Gandhi Road, Calcutta 700009, India

$^{2}$ SN Bose National Centre for Basic Sciences JD Block, Sector III, Salt Lake Kolkata 700098, India

Download Full Text PDF



Using the Chiellini condition for integrability we derive explicit solutions for a generalized system of Riccati equations x+αx2n+1x+x4n+3 = 0 by reduction to the first-order Abel equation assuming the parameter α ≥ 2 2(n+1). The technique, which was proposed by Harko et al, involves use of an auxiliary system of first-order differential equations sharing a common solution with the Abel equation. In the process analytical proofs of some of the conjectures made earlier on the basis of numerical investigations in [1] is provided.


The authors wish to thank Professors J. K Bhattacharjee and A. Mallik for their interest and encouragement. One of us (PG) wishes to acknowledge Professor Tudor Ratiu for his gracious hospitality at the Bernoulli Centre, EPFL during the fall semester of 2014, where part of this work was done.


  1. [1]  Sarkar, A., Partha Guha, A., Ghose-Choudhury, Bhattacharjee, J. K., Mallik, A. K., and Leach, P. G. L. (2012), On the properties of a variant of the Riccati system of equations, J. Phys. A: Math. Theor., 45, 415101 (9pp).
  2. [2]  Liénard, A. (1928), Revue générale de l'électricité, 23, 901- 912, and 946-954.
  3. [3]  van der Pol, B. (1927), On relaxtion-oscillations, The London, Edinburgh and Dublin Philosophical Magazine and Journal of Science, 2, 978-992.
  4. [4]  Van der Pol, B. and van der Mark, J. (1928), The heart beat considered as a relaxation oscillations and an electrical model of the heart, The London, Edinburgh and Dublin Philosophical Magazine and Journal of Science, 6, 763-775.
  5. [5]  Fitzhugh, F. (1928), Impulses and physiological states in theoretical models of nerve membranes. Biophysics Journal, 1, 445-466.
  6. [6]  Strogatz, S. H. (1994), Nonlinear Dynamics and Chaos, Addison-Wesley, Reading, Massachussets.
  7. [7]  Garcia, I. A., Giné, J., and Llibre, J. (2008), Li∩enard and Riccati differential equations related vis Lie algebras. Discrete Continuous Dynamical Systems B, 10, 485-494.
  8. [8]  Carinena, J. F. and de Lucas, J. (2011), Lie systems: theory, generalizations, and applications. Dissertationes Mathematicae (Rozprawy Matematyczne), 479, 1-162.
  9. [9]  Giné, J. and Llibre, J. (2010), Weierstrass integrability of differential equations. Applied Mathematics Letters, 23, 523-526.
  10. [10]  Levinson, N. and Smith, O. (1942), A general equation for relaxation oscillations, Duke Mathematical Journal, 9, 382-403.
  11. [11]  Ran, Z. (2009), One exactly soluble model in isotropic turbulence. Advances and Applications in Fluid Mechanics, 5, 41-47.
  12. [12]  Mickens, R. E. (2002), Analysis of non-linear oscillators having non-polynomial elastic terms, J. Sound Vib, 255, 789-792.
  13. [13]  Waluya, S. B. and van Horssen, W. T. (2003), On the periodic solutions of a generalized non-linear Van der Pol oscillator, J. Sound Vib, 268, 209-215.
  14. [14]  Pilipchuk, V. N. (2007), Strongly nonlinear vibrations of damped oscillators with two nonsmooth limits, J. Sound Vib, 302, 398-402.
  15. [15]  Nayfeh, A. H. and Mook, D. (1979), Nonlinear Oscillations, Wiley, NewYork.
  16. [16]  Bogolyubov, N. N. and Mitropolskii, J. A. (1974), Asimptoticheskie metodi v teorii nelinejnih kolebanij, Nauka Moskva.
  17. [17]  Magnus, K. (1997), Schwingungen, Teubner, Stuttgart.
  18. [18]  Andronov, A. A., Vitt, A. A., and Hajkin, S. E. (1981), Teorija kolebanij, Nauka, Moskva.
  19. [19]  Bandic, I. (1961), Sur le critère d'intégrabilité de l'équation différentielle généralisée de Liénard, Bollettino dell Unione Matematica Italiana, 16, 59-67.
  20. [20]  Kovacic, I. and Rand, R. (2013), About a class of nonlinear oscillators with amplitude-independent frequency, Nonlinear Dynam., 74(1-2), 455-465.
  21. [21]  Mathews, P. M. and Lakshmanan, M. (1974), On a unique nonlinear oscillator, Quart. Appl. Math. 32, 215.
  22. [22]  Loud, W.S. (1964), The behavior of the period of solutions of certain plane autonomous systems near centers, Contr. Differential Equations, 3, 21-36.
  23. [23]  Ghose Choudhury, A. and Guha, P. (2010), On isochronous cases of the Cherkas system and Jacobi's last multiplier, J. Phys. A: Math. Theor., 43, 125202.
  24. [24]  Cveticanin, L. (2009), Oscillator with strong quadratic damping force, Publ. Inst. Math. (Beograd) (N.S.), 85(99), 119-130.
  25. [25]  Sabatini, M. (1999), On the period Function of Liénard Systems, J. Diff. Eqns., 152, 467-487.
  26. [26]  Alvarez, M. J., Gasull, A., and Giacomini, H. (2007), A new uniqueness criterion for the number of periodic orbits of Abel equation, J. Diff. Eqn., 234, 161-176.
  27. [27]  Briskin, M., Francoise, J. P., and Yomdin, Y. (1998), The Bautin ideal of the Abel equation, Nonlinearity, 11, 431-443.
  28. [28]  Yurov, A. V. and Yurov, V. A. (2008), Friedmann versus Abel equations: A connection unraveled, arXiv: 0809.1216v2.
  29. [29]  Harko, T., Lobo, F. S. N., and Mak, M. K. A class of exact solutions of the Li∩enard type ordinary non-linear differential equation arXiv:1302.0836v3[math-ph].
  30. [30]  Harko, T., Lobo, F. S. N., and Mak, M. K. (2013), A Chiellini type integrability condition for the generalized first kind Abel differential equation, Universal Journal of Applied Mathematics, 1, 101-104.
  31. [31]  Cariñena, J. F., Rañada, M. F., and Santander, M. (2004), One-dimensional model of a quantum nonlinear harmonic oscillator, Rep. Math. Phys., 54, 285.
  32. [32]  A. Chiellini, Sull'integrazione dell'equazione differenziale y +Py2 +Qy3 = 0, Bollettino dell'Unione Matematica Italiana, 10, 301-307 (1931).
  33. [33]  Kamke, E. (1971), Differentialgleichungen, Losungsmethoden und Losungen, Nauka, Moskva.
  34. [34]  Guha P. and Ghose Choudhury, A. (2013), The Jacobi last multiplier and isochronicity of Liénard type systems, Rev. Math. Phys., 25(6), 1330009.
  35. [35]  Raouf Chouikha, A. (2007), Isochronous centers of Lienard type equations and applications, J. Math. Anal. Appl., 331, 358376.